Alert archive / Oklahoma / Tornado Warnings in 2019

Tornado Warning 95, NWS Norman, OK

May 28, 2019Canadian County, Logan County, Oklahoma County, Oklahoma

NWS Norman, OK issued this tornado warning at May 28, 2019, 5:53 PM CDT for Canadian County, Logan County, Oklahoma County, Oklahoma. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2019, 5:53 PM CDT (22:53 UTC)
Expired
May 28, 2019, 6:30 PM CDT
In force
37 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

Counties Canadian County, OK, Logan County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 54 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:58 PM CDTHAIL 2.53 Nw Piedmont, OKCAR DAMAGE AND BROKEN WINDOWS FROM HAIL. TWITTER REPORT WITH PICTURES. TIME FROM RADAR.
May 28, 6:04 PM CDTHAIL 2.53 Nw Piedmont, OKSOCIAL MEDIA REPORT WITH PICTURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:52 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2019-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1309 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2019-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1309 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
262 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

054 
WFUS54 KOUN 282253
TOROUN
OKC017-083-109-282345-
/O.NEW.KOUN.TO.W.0095.190528T2253Z-190528T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
553 PM CDT Tue May 28 2019

The National Weather Service in Norman has issued a

* Tornado Warning for...
  Northwestern Oklahoma County in central Oklahoma...
  Southwestern Logan County in central Oklahoma...
  Northeastern Canadian County in central Oklahoma...

* Until 645 PM CDT.
    
* At 553 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles west of Piedmont, moving northeast at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Northwestern Oklahoma City and Piedmont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3563 9755 3558 9789 3563 9788 3573 9772
      3573 9768 3576 9767 3579 9762
TIME...MOT...LOC 2253Z 242DEG 30KT 3562 9783 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

03
3 follow-up statements
300 
WWUS54 KOUN 282316
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
616 PM CDT Tue May 28 2019

OKC017-083-109-282345-
/O.CON.KOUN.TO.W.0095.000000T0000Z-190528T2345Z/
Oklahoma OK-Logan OK-Canadian OK-
616 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN OKLAHOMA...SOUTHWESTERN LOGAN AND NORTHEASTERN CANADIAN
COUNTIES...
    
At 615 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Piedmont, moving northeast at 30 mph. Another area 
of rotation was located near Council Road and NW 192nd Street.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Northwestern Oklahoma City and Piedmont. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3565 9756 3561 9779 3567 9781 3573 9772
      3573 9768 3576 9767 3579 9762
TIME...MOT...LOC 2315Z 230DEG 25KT 3566 9775 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

03
752 
WWUS54 KOUN 282323
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
623 PM CDT Tue May 28 2019

OKC017-083-109-282345-
/O.CON.KOUN.TO.W.0095.000000T0000Z-190528T2345Z/
Oklahoma OK-Logan OK-Canadian OK-
623 PM CDT Tue May 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR
NORTHWESTERN OKLAHOMA...SOUTHWESTERN LOGAN AND NORTHEASTERN CANADIAN
COUNTIES...
    
At 623 PM CDT, a severe thunderstorm capable of producing a tornado 
was located 7 miles southeast of Cashion, moving east at 35 mph. 
Another weaker area of rotation was located 2 miles northeast of 
Piedmont.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Piedmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter, safe room, or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3568 9757 3565 9775 3571 9775 3573 9772
      3573 9768 3576 9767 3579 9762
TIME...MOT...LOC 2323Z 249DEG 31KT 3571 9761 

TORNADO...RADAR INDICATED
HAIL...2.00IN

$$

03
147 
WWUS54 KOUN 282330
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
630 PM CDT Tue May 28 2019

OKC017-083-109-282339-
/O.CAN.KOUN.TO.W.0095.000000T0000Z-190528T2345Z/
Oklahoma OK-Logan OK-Canadian OK-
630 PM CDT Tue May 28 2019

...THE TORNADO WARNING FOR NORTHWESTERN OKLAHOMA...SOUTHWESTERN LOGAN
AND NORTHEASTERN CANADIAN COUNTIES IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and 
a Severe Thunderstorm Warning remains in effect for the area. Severe 
thunderstorms can produce tornadoes with very little warning. Remain 
alert!

LAT...LON 3568 9757 3565 9775 3571 9775 3573 9772
      3573 9768 3576 9767 3579 9762
TIME...MOT...LOC 2328Z 242DEG 30KT 3572 9758 

$$

03

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 28, 3:19 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 28, 3:19 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
319 PM CDT Tue May 28 2019

.DISCUSSION...
The focus is primarily on near-term convective severe, and most of
the analysis below will be focused on that.

Early this afternoon, 6.19 water vapor clearly shows the closed mid-
upper low centered near Denver, and a moisture gradient coincident
with trough's leading edge PVA extending from the Kansas/Colorado
border southward into central New Mexico. This signals increasing
ascent today in our area, and the 12z/17z/19z OUN observed
sounding overlay shows this and depicts gradual lifting of capping
inversion. We'll launch a 21z sounding also to continue to assess
BL evolution as well as cap strength. Stratus has gradually
increased and has tempered diabatic heating some near and east of
the I-35 corridor. Further west, stronger heating has contributed
to moderate to strong instability with MLCAPE to 3,000 J/kg,
possibly a little higher. 18z sounding at Lamont shows weak cap at
700-mb that should be lifted out shortly as ascent from
approaching shortwave arrives. An impressive 1,200 J of hail
growth zone CAPE alone is concerning. Supercells will be capable
of very large hail in this environment. 0-1-km shear of 18 knots
and LCL heights of around 775m were observed in this sounding as
well.

Convective initiation is probable in western Oklahoma and at
least isolated storms should evolve into supercells given
magnitude deep layer shear. Large hail will be the primary threat,
and damaging winds as well. Low-level shear is sufficient for a
tornado or two, but the best chance of this would be toward
evening when a modest strengthening/veering of low-level jet
occurs. Further south, temperatures are near 90 so this degree of
heating may result in CI despite stronger forcing being north.
Higher LCLs should limit the tornado concern somewhat relative to
further north. The storms could produce very large hail.

There could be some upscale growth later this evening, but the
degree of this is uncertain. As low level jet veers and Corfidi
vectors become more favorable, a corridor of heavy rainfall
amounts can't be ruled out. For now, given spatial uncertainties
have decided not to issue a Flood Watch, but we'll continue to
monitor convective trends. Keep in mind that much of north-central
Oklahoma is still experiencing areal flooding and flooding of
mainstem creeks and rivers. Soils are very saturated. It won't
take much to have flooding/flash flooding in these areas if
convection is able to develop and move over this area.

Water vapor shows two more shortwave troughs upstream nearly in
phase, near the Four Corners region and over southern California.
Ascent from these will influence convective development tomorrow
morning from West Texas northeastward across our Texas counties
and southwest Oklahoma. This should expand northeastward
throughout the day, up to a southward advancing front. Position of
driving features along with a consensus of model QPF suggests the
heaviest rainfall amounts could be sufficient for flooding/flash
flooding across southeast portions of the area, even without
antecedent conditions being critical.

Little/no change for the rest of the forecast period. A trend in
the synoptic pattern toward mean ridging won't preclude
thunderstorm activity, but may place us in a slightly less active
pattern. Remnant MCS are still possible. Deterministic and
ensemble run total QPF out to 7 days suggests not overly
concerning amounts to add to the ongoing flooding situation, but
something we'll have to watch closely.

Flood Watch tomorrow will be out shortly.

BRB/Bunker

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  82  65  74  56 /  30  40  80  40
Hobart OK         87  61  73  54 /  20  20  70  20
Wichita Falls TX  89  68  76  59 /  20  20  90  40
Gage OK           82  53  70  48 /  10  10  20  10
Ponca City OK     80  63  73  54 /  30  50  40  40
Durant OK         84  71  81  63 /  20  20 100  90

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from Wednesday morning through Thursday morning for
     OKZ031-032-041>043-046>048-050>052.

TX...None.
&&

26/12
Hazardous weather outlook, May 28, 8:55 AM CDT, 8 hours 58 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
855 AM CDT Tue May 28 2019

OKZ004>048-050>052-TXZ083>090-291400-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
855 AM CDT Tue May 28 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is an Enhanced Risk for severe thunderstorms this afternoon
and evening.

Location...
The Enhanced Risk is across portions of central and northeast
Oklahoma, including Ponca City, Stillwater, and the Oklahoma
City area. The Slight Risk covers most of the rest of Oklahoma
and western north Texas, with the exception of far western
Oklahoma and adjacent parts of north Texas.

Timing...
3 PM this afternoon through midnight.

Impacts...
Hail up to baseball size.
Winds of 60 to 80 mph.
Low tornado risk.

Discussion...
Thunderstorms are expected to develop along a dryline this
afternoon, just west of Highway 81. Thunderstorm coverage may be
isolated. If storms develop, supercells are expected. These storms
will move northeastward through the evening hours.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across the
risk area should prepare for severe weather operations this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is an Enhanced Risk of severe storms across far
southeastern Oklahoma with a Slight Risk across western north
Texas and the remaining southeastern half of Oklahoma on
Wednesday.

Thereafter, there are off an on chances of thunderstorms this
weekend into early next week, but predictability in location and
strength of storms is too low for any organized severe storm risk
areas.

.Heavy Rain and Flooding...
Flooding problems will continue or return in areas that see
thunderstorms. Persons who live near or have interests in low
lying areas should pay close attention to forecasts and warnings.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, May 28, 5:44 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
544 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LAWTON                  34.60N 98.42W
05/28/2019  E1.25 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

JT
Special weather statement, May 28, 5:44 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
544 PM CDT Tue May 28 2019

OKZ024-282315-
Canadian OK-
544 PM CDT Tue May 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Canadian County
Until 615 PM CDT...

AT 542 PM CDT, a strong thunderstorm was located near Cogar, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Frequent cloud to ground lightning...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3538 9809 3538 9822 3563 9814 3563 9793
TIME...MOT...LOC 2242Z 205DEG 37KT 3537 9817

03
Local storm report, May 28, 5:46 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             1 SW LAWTON             34.59N 98.44W
05/28/2019  E1.00 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

JT
Local storm report, May 28, 5:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
547 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 SW LAWTON             34.59N 98.44W
05/28/2019  E1.00 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

JT
Local storm report, May 28, 5:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             5 WSW FORT SILL         34.63N 98.49W
05/28/2019  E0.88 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

JT
Local storm report, May 28, 5:51 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
551 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             4 NW LAWTON             34.63N 98.47W
05/28/2019  E1.50 INCH       COMANCHE           OK   TRAINED SPOTTER

&&

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:28 PM CDTRiver Flood WarningOUNBlaine, Kingfisher, Major48 hr
May 28, 2:51 AM CDTRiver Flood WarningOUNCanadian, Oklahoma37 hr
May 28, 8:12 AM CDTSpecial Weather StatementOUNWoodward33 min
May 28, 3:26 PM CDTFlood WatchOUNAtoka, Bryan, Carter, Cleveland, Coal, Comanche and 16 more28 hr
May 28, 4:05 PM CDTSpecial Weather StatementOUNTillman25 min
May 28, 4:08 PM CDTSpecial Weather StatementOUNBlaine22 min
May 28, 4:10 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman50 min
May 28, 4:18 PM CDTSpecial Weather StatementOUNSeminole42 min
May 28, 4:28 PM CDTSpecial Weather StatementOUNCanadian47 min
May 28, 4:32 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Kingfisher43 min
May 28, 4:42 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian48 min
May 28, 4:46 PM CDTSpecial Weather StatementOUNCaddo29 min
May 28, 4:50 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche40 min
May 28, 5:02 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman28 min
May 28, 5:10 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher50 min
May 28, 5:11 PM CDTFlash Flood WarningOUNCaddo, Comanche3 hr
May 28, 5:16 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma3 hr
May 28, 5:20 PM CDTSpecial Weather StatementOUNCaddo25 min
May 28, 5:26 PM CDTSevere Thunderstorm WarningOUNCaddo34 min
May 28, 5:26 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher49 min
May 28, 5:29 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens46 min
May 28, 5:44 PM CDTSpecial Weather StatementOUNCanadian31 min
May 28, 6:00 PM CDTSpecial Weather StatementOUNKingfisher45 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens48 min
May 28, 6:12 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Logan, Oklahoma48 min
May 28, 6:20 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Grady, Stephens3 hr
May 28, 6:35 PM CDTFlash Flood WarningOUNCaddo, Comanche, Grady, Stephens3 hr
May 28, 6:49 PM CDTTornado WarningOUNLogan26 min
May 28, 6:57 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain48 min

Nearby

Tornado Warnings in Oklahoma, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.